Hail, Cerro Gordo
- When
- September 10, 6:36 AM CST
- Where
- Cerro Gordo County, 5.53 mi S of Ventura
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.050, -93.480
Public reported large amounts of quarter sized hail.
A cold front moved across the state, sparking off a few storms in northern Iowa in the morning hours and more storms across southern Iowa in the evening. In both instances, a few severe and sub-severe hail reports were recorded, including nearly 2 inch hail in Davis county in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front moved across the state, sparking off a few storms in northern Iowa in the morning hours and more storms across southern Iowa in the evening. In both instances, a few severe and sub-severe hail reports were recorded, including nearly 2 inch hail in Davis county in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 10, 5:48 AM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 648 AM CDT THU SEP 10 2015 .SHORT TERM /TODAY/... ISSUED AT 346 AM CDT THU SEP 10 2015 AN UPPER LEVEL TROUGH AND A STRONG SURFACE COLD FRONT CURRENTLY THROUGH SOUTHERN MINNESOTA WILL PUSH SOUTH ACROSS THE FORECAST AREA TODAY. THIS WILL BRING ABOUT A BIG CHANGE FROM THE TEMPERATURES WE HAVE BEEN SEEING. AHEAD OF THE FRONT THERE IS DECENT MOISTURE TRANSPORT AT 850 AND EVEN 700 MB COMBINED WITH SUFFICIENT INSTABILITY TO POP A FEW SHOWERS AND THUNDERSTORMS DURING THE OVERNIGHT HOURS. WHILE WE WILL NOT HAVE THE KIND OF MOISTURE IN PLACE THAT WE HAD BEEN SEEING PWATS ARE STILL AN INCH AND A QUARTER OR SO. BETWEEN 15Z AND 18Z THE INSTABILITY IS EXPECTED TO REALLY INCREASE OVER THE AREA. THE NAM IS PROBABLY A LITTLE TOO BULLISH WITH 2500- 2700 J/KG OF CAPE BUT THE GFS HAS SOMETHING LIKE 1500-2000 CAPE. THERE WILL ALSO BE DECENT SHEAR HOWEVER THE BEST SHEAR IS POST FRONTAL. STORMS SHOULD BREAK OUT ALONG THE FRONTAL BOUNDARY BETWEEN 15 AND 18Z WITH A WINDOW FOR STRONG TO SEVERE STORMS BETWEEN 18Z AND 22Z OR SO ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. THIS IS WHEN THE SHEAR AND INSTABILITY IS MAXIMIZED ACROSS CENTRAL IOWA. THE FRONT MOVES QUICKLY THROUGH IOWA AND BY 00Z IS INTO MISSOURI AND ILLINOIS. THERE MAY BE SOME LINGERING SHOWERS/STORMS ACROSS THE FAR SOUTH AND EAST LATE AFTERNOON AND EARLY EVENING BEFORE THE UPPER TROUGH FINALLY PUSHES THROUGH. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... ISSUED AT 346 AM CDT THU SEP 10 2015 MAIN FORECAST CONCERNS DURING THE LONG TERM PERIOD INCLUDE WALKING PRECIP OUT OF THE CWA EARLY IN THE PERIOD...AS WELL AS PRECIP CHANCES LATE IN THE PERIOD. THE LONG TERM PERIOD WILL BEGIN WITH THE SURFACE FRONTAL BOUNDARY SOUTH OF THE CWA...ORIENTED MAINLY EAST TO WEST SOUTH OF THE CWA. HAVE CONTINUED HANGING ON TO POPS ACROSS THE SOUTHERN CWA THROUGH APPROX 06Z DUE TO COMBINATION OF RESIDUAL MOISTURE AS WELL AS KINEMATIC FORCING BEHIND THE FRONT. THESE PARAMETERS CLEAR THE SOUTHERN CWA SHORTLY AFTER 06Z...AND HAVE DRAWN POP TRENDS TO REFLECT THIS EVOLUTION. FORECAST IS THEN DRY INTO EARLY NEXT WEEK...WITH AN UPPER-LEVEL TROF DIGGING INTO THE OHIO RIVER VALLEY EARLY IN THE WEEKEND THEN SLOWLY DRIFTING EASTWARD. ALTHOUGH THE MODELS HAVE SOME DISAGREEMENT IN THE INITIAL SETUP OF THIS TROF...THEY HAVE BEEN IN GENERAL AGREEMENT REGARDING A WESTWARD DRIFT OF THE MEAN TROF POSITION OVER SUCCESSIVE RUNS. THE ECMWF IS THE FARTHEST WEST...WITH A LOBE OF COLDER AIR DRIFTING SOUTHWARD ACROSS THE EASTERN CWA FRIDAY NIGHT INTO SATURDAY MORNING. HAVE TENDED TOWARD THE GEFS MEAN FOR THE EVOLUTION OF THIS TROF OVER THE WEEKEND. LATER SHIFTS WILL HAVE TO MONITOR TRENDS...THOUGH. IF ENOUGH ENERGY AND COLD AIR DRIFT FAR ENOUGH EAST THEN SOME LOW-END POPS MAY NEED TO BE CONSIDERED AT LEAST FOR THE FAR EASTERN CWA. TEMPERATURES WILL FALL TO BELOW NORMAL VALUES...WITH THE CWA SEEING THE COOLEST TEMPERATURES THUS FAR THIS SEASON. THE COOLEST TEMPERATURES ARE EXPECTED FRIDAY AFTERNOON AND FRIDAY NIGHT. HIGHS WILL RANGE FROM THE LOWER 60S NORTH TO MIDDLE 60S SOUTHWEST ON FRIDAY AFTERNOON...WITH LOWS RANGING FROM THE LOWER 40S NORTH MIDDLE 40S SOUTH. HIGHS ON SATURDAY WILL BE SIMILAR TO THOSE ON FRIDAY BUT PERHAPS A COUPLE DEGREES HIGHER...ESPECIALLY ACROSS THE WESTERN CWA...AS THE SURFACE HIGH BEGINS EXITING THE CWA AND ALLOWS FOR RETURN FLOW. HIGHS ON SATURDAY AFTERNOON ACROSS THE EASTERN CWA WILL BE NEARLY IDENTICAL TO THOSE ON FRIDAY DUE TO ITS PROXIMITY TO THE SURFACE RIDGE. THE UPPER-LEVEL FLOW WILL EVOLVE TO SOUTHWESTERLY BY TUESDAY INTO WEDNESDAY. ALTHOUGH A WAA REGIME WILL BE IN PLACE BY EARLY IN THE WORK WEEK...BEST KINEMATIC AND THERMODYNAMIC FORCING WILL BE TO THE NORTHWEST OF THE CWA. SOME LIGHT SHRA/TSRA MAY CLIP THE FAR NORTHWESTERN CWA ON TUESDAY...BUT HAVE KEPT THE FORECAST DRY AS CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE ATTM. PRECIP CHANCES RETURN TO THE FORECAST TUESDAY NIGHT INTO WEDNESDAY AS THE SURFACE BOUNDARY...AS WELL AS KINEMATIC AND THERMODYNAMIC FORCING...MOVE EASTWARD TOWARD/OVER THE CWA. MODELS ARE IN SOME DISAGREEMENT WITH THE TIMING OF THESE FEATURES. THE OPERATIONAL GFS IS FASTER WITH THE SURFACE FRONT THAN THE ECMWF AS IT BRINGS A MORE VIGOROUS SHORTWAVE THROUGH. THE ECMWF IS MORE DIFFUSE WITH THE SHORTWAVE. THE GEFS MEAN MORE CLOSELY RESEMBLES THE ECMWF IN TERMS OF STRENGTH AND TIMING OF UPPER-LEVEL AND SURFACE FEATURES...AND THIS SOLUTION IS REFLECTED WELL IN THE FORECAST. && .AVIATION...10/12Z ISSUED AT 648 AM CDT THU SEP 10 2015 COLD FRONT APPROACHING IOWA WILL SPREAD MAINLY VFR WITH LOCAL MVFR CIGS IN TSRA. WINDS WILL SWITCH FM A SRLY DIRECTION TO A NORTHERLY DIRECTION AND INCREASE BEHIND FROPA TO AROUND 15KTS AND WILL BE GUSTY FOR A BRIEF PERIOD. SOME CLEARING WEST HAS ALLOWED FOR THE FORMATION OF FOG WHICH SHOULD NOT LAST LONG BUT LOCAL VSBY HAVE BEEN REPORTED AS LOW AS A QUARTER MILE. NOT EXPECTING THIS TO AFFECT TAF SITES BUT KFOD HAS CLEARED AND GIVEN THE LOCATION OF THE AWOS WE MAY SEE SOME PERIODIC REDUCTIONS IN VSBYS THROUGH 14Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...ZOGG AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 457 AM CDT THU SEP 10 2015 IAZ039-049-050-058>062-070>075-081>086-092>097-111000- BLACK HAWK-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 457 AM CDT THU SEP 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. A FEW STORMS MAY BE SEVERE FROM EARLY AFTERNOON INTO LATE AFTERNOON...MAINLY SOUTH OF A LINE THROUGH ATLANTIC...DES MOINES AND WATERLOO. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE NEXT TUESDAY NIGHT INTO WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER WILL BE BETTER DETERMINED OVER THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...FROM EARLY AFTERNOON THROUGH LATE AFTERNOON. IAZ004>007-015>017-023>028-033>038-044>048-057-111000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE- STORY-AUDUBON- 457 AM CDT THU SEP 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. ALTHOUGH SOME STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS...THE PROBABILITY OF SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE NEXT TUESDAY NIGHT INTO WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER WILL BE BETTER DETERMINED OVER THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. ZOGG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 555 AM CDT THU SEP 10 2015 IAZ005>007-101200- WORTH IA-WINNEBAGO IA-KOSSUTH IA- 555 AM CDT THU SEP 10 2015 ...STRONG THUNDERSTORM MOVING INTO NORTHEASTERN KOSSUTH AND NORTHWEST WINNEBAGO COUNTIES... AT 554 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ELMORE...OR 21 MILES SOUTHEAST OF FAIRMONT...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... LAKE MILLS...EMMONS AND RICE LAKE AROUND 645 AM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HOGSBACK WILDLIFE AREA...RAKE...LELAND...BUFFALO CENTER...LAKE MILLS MUNICIPAL AIRPORT...RICE LAKE STATE PARK...SCARVILLE AND THOMPSON. LAT...LON 4350 9346 4326 9348 4346 9420 4350 9417 TIME...MOT...LOC 1054Z 282DEG 30KT 4349 9410 BOKSA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 657 AM CDT THU SEP 10 2015 IAZ033-034-044-045-057-101400- SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON- INCLUDING THE CITIES OF...SAC CITY...LAKE VIEW...ODEBOLT... WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON... LAKE CITY...POMEROY...DENISON...CARROLL...AUDUBON...EXIRA 657 AM CDT THU SEP 10 2015 ...PATCHY FOG MAY CAUSE LOCALIZED LOW VISIBILITIES... THE CLOUDS HAD CLEARED OVER WESTERN IOWA WHICH ALLOWED FOR THE DEVELOPMENT OF PATCHY FOG. MOST LOCATIONS WERE REPORTING OCCASIONAL VISIBILITIES BUT A FEW LOCATIONS WERE REPORTING OCCASIONAL VISIBILITIES AS LOW AS A QUARTER MILE OR LESS. THE FOG AND LOW VISIBILITIES SHOULD IMPROVE BY 9 AM. MORNING COMMUTERS SHOULD BE PREPARED FOR LOCALIZED REDUCTIONS IN VISIBILITIES... ESPECIALLY IN LOW LYING AREAS. FAB
The Des Moines radar (KDMX), 148 km away, was scanning. The volume nearest the first event began at 12:33 UTC.
4 hail. Local standard time, as filed.
Public reported large amounts of quarter sized hail.
Emergency manager reported nickel sized hail.
Trained spotter reported golf ball sized hail along with some crop damage.
Trained spotter reported quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598678, 599751, 598679, 598680.